(ChemotherapyAdvisor) – Musculoskeletal symptoms were a specific cause of discontinuation of aromatase inhibitors (AIs) in nearly one-quarter of patients, with younger age and taxane-based chemotherapy associated with a higher likelihood of treatment discontinuation, a study of 503 women with early-stage breast cancer who had initiated AIs reported in the Journal of Clinical Oncology published online February 13.
The patients, enrolled in a multicenter, prospective, open-label randomized trial of exemestane vs letrozole, completed symptom questionnaires at baseline and during therapy. Those with intolerable symptoms who discontinued their AI could opt to switch to the other AI after a 2- to 8-week washout.
Within 2 years, 32.4% discontinued their initial AI due to adverse effects, 24.3% because of musculoskeletal symptoms. Median time to treatment discontinuation as a result of any symptom was 6.1 months and was significantly shorter in patients randomly assigned to exemestane (HR=1.5). Younger age (HR=1.4) and taxane-based chemotherapy (HR=1.9) were associated with higher likelihood of treatment discontinuation. Of 83 patients who switched to the second AI, 38.6% continued treatment for a median of 13.7 months.